Alabama, 2009

Tornado in Alabama, July 28, 2009

July 28, 2009 · NWS HUN · 1 event in 1 county or zone

A low topped miniature supercell with no cloud to ground lightning developed within a tropical and unstable airmass during the early evening hours. The cell produced a brief tornado in the community of Elkmont, knocking down trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A low topped miniature supercell with no cloud to ground lightning developed within a tropical and unstable airmass during the early evening hours. The cell produced a brief tornado in the community of Elkmont, knocking down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 28, 5:30 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 28, 5:30 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 PM CDT TUE JUL 28 2009

.UPDATE...FOR 00Z TAFS

&&

.AVIATION...UPPER TROF NOW APPROACHING THE MS/AL BORDER. AHEAD OF
THE TROF IS A LARGE BAND OF SHRA/TSRA. ATTM NO LIGHTNING WAS OCCURRING
OVER OUR CWA...AS MOST OF THE CONVECTION WAS SOUTH OF THE TN
VALLEY. AS THE UPPER TROF SLOWLY MOVES EAST OVERNIGHT...EXPECT MORE
PCPN TO DEVELOP ACROSS THE CWA. ATTM NOT REAL SURE OF TIMING OR
COVERAGE OF THE PCPN...SO WILL COVER BOTH TAFS WITH VCSH. THINKING
THAT OVER NRN AL MOST OF PCPN WILL IN THE FORM OF SHRA TONIGHT...THUS
WILL LEAVE OUT THUNDER IN BOTH TAFS. HOWEVER DID INCLUDE TSRA FOR
WEDNESDAY AFTN FOR BOTH TAFS.

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT TUE JUL 28 2009/

DISCUSSION...
SOUNDING MUCH LIKE A BROKEN RECORD...ITS CLEAR THAT OUR UNSETTLED
WEATHER PATTEN WILL CONTINUE FOR THE FORESEEABLE FUTURE AS A
SERIOUS OF SHORTWAVES INTERACT WITH STALLED AND LINGERING SURFACE
BOUNDARIES. PRETTY MUCH ALL OF THE CWFA HAS SEEN AT LEAST SOME RAIN
TODAY...AND WITH THE MAIN SHORTWAVE AND CENTER OF THE SURFACE LOW
STILL WEST OF HERE...SCATTERED SHOWERS COVER MUCH OF THE SOUTHEAST
STATES. THE SHORTWAVE HAS BEEN TRACKING A LITTLE MORE SLOWLY THAN
12Z MODELS WERE SHOWING...SO WILL HOLD ON TO CATEGORICAL POPS FOR
THE EXTREME NORTHEAST CWFA THROUGH THE EVENING HOURS. NSSL-WRF
INDICATES MUCH OF THE CWFA WILL SEE A BRIEF BREAK IN THE SHOWERS BY
LATE EVENING...WITH ADDITIONAL REDEVELOPMENT POSSIBLE LATE. BUFR
PWATS CONTINUE TO ADVERTISE PLENTIFUL MOISTURE...AOA 2.0 INCHES
THROUGH THE OVERNIGHT HOURS. WHILE PRECIPITATION TOTALS TODAY WERE
BELOW EXPECTATIONS /ESPECIALLY IN PLACES LIKE MSL WHICH ONLY
RECEIVED 0.16 INCHES THROUGH 19Z/...WITH THE COMBINATION OF THE
JUICY AIRMASS AND THE SHORTWAVE STILL TO THE WEST OF HERE...THERE IS
STILL AN OUTSIDE CHANCE FOR LOCALLY HEAVY RAINFALL AND FLASH
FLOODING CONCERNS OVERNIGHT. THAT SAID...LATEST 1 HR FLASH FLOOD
GUIDANCE REQUIRES AT LEAST 2-3 INCHES/HOUR...AND HAVE YET TO SEE
THOSE TYPES OF RATES NEAR THE TENNESSEE VALLEY. STILL...WILL
CONTINUE TO HIGHLIGHT THE FLASH FLOOD THREAT IN THE HAZARDOUS
WEATHER OUTLOOK /HUNHWOHUN/ AND THE HYDROLOGIC OUTLOOK /HUNESFHUN/.
THE EVENING SHIFT MAY OPT TO DROP THE HYDRO OUTLOOK DEPENDING ON HOW
THE 18Z MODELS DEPICT PRECIPITATION CHANCES OVERNIGHT.

AS FOR TOMORROW...LOW LEVEL JET AXIS AND BEST MOISTURE TRANSPORT
WILL BE NORTHEAST OF HERE...SO HAVE GONE WITH A EAST-WEST
PRECIPITATION GRADIENT...WITH ONLY SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE FOR AREAS LIKE THE SHOALS. NOW THAT
SAID...THE MOIST NAM BUFR SOUNDINGS SHOW PWATS AOA 2.0 INCHES FOR
MUCH OF THE DAY...SO ANY SORT OF TRAINING CELL ACTIVITY COULD
CERTAINLY FLIRT WITH THE 1 HOUR FFG. HOWEVER...THE GFS IS A LITTLE
MORE DRY...AND INDICATES A GREATER GUSTY WIND THREAT FROM ANY STRONG
THUNDERSTORM. MODELS DIVERGE WITH HOW THEY HANDLE WEDNESDAY
NIGHT...AS THE GFS/ECMWF CONTINUE TO INDICATE AN MCS DEVELOPING
JUST WEST OF HERE LATE WEDNESDAY NIGHT INTO THURSDAY MORNING. WITH
THE NAM SHOWING A VERY DRY NIGHT...WILL CARRY SCATTERED POPS WITH
SLIGHTLY HIGHER CHANCES IN THE NORTHWEST AS A COMPROMISE.

ASIDE FROM THE POSSIBLE MCS...NEXT CHANCE FOR LOCALLY HEAVY RAIN
ARRIVES ON THURSDAY NIGHT INTO FRIDAY AS ANOTHER SHORTWAVE TRAVERSES
THE REGION WITH PWATS SURGING AOA 2.0 INCHES LATE THURSDAY NIGHT
INTO FRIDAY MORNING. INCREASED POPS FOR BOTH PERIODS...AND ASSUMING
MODEL CONTINUITY CONTINUES...LATER SHIFTS WILL PROBABLY RAISE THEM
AGAIN.

GETTING INTO THE WEEKEND...THE RAIN CHANCES FINALLY SLIM DOWN AND
BECOME MORE DIURNALLY DRIVEN /AS OPPOSED TO THESE SYSTEMS OF
LATE/. EITHER AT THE END OF THE FORECAST...OR JUST INTO DAY 8...WE
MAY ACTUALLY BE ABLE TO PUT A DRY PERIOD IN THERE AS HIGH PRESSURE
OVER THE WEST NUDGES INTO THE TENNESSEE VALLEY.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

007
Hazardous weather outlook, Jul 28, 6:32 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
732 PM CDT TUE JUL 28 2009

ALZ001>010-016-TNZ076-096-097-291000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
732 PM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...OVERNIGHT...

A SLOW MOVING STORM SYSTEM WILL BRING THE CHANCE OF SHOWERS AND A
FEW THUNDERSTORMS ACROSS THE AREA. THE RAIN MAY BE HEAVY AT TIMES
WITH SOME LOCALIZED FLOODING. THE RAIN IS EXPECTED TO TAPER OFF
AROUND 10 PM BUT MORE RAIN WILL DEVELOP TOWARDS SUNRISE. RAINFALL
AMOUNTS AROUND ONE INCH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGHOUT THE REST OF
THE WEEK...AND POTENTIALLY THROUGH THE WEEKEND. DEEP TROPICAL
MOISTURE WILL REMAIN ANCHORED ACROSS THE TENNESSEE VALLEY...AND
COMBINE WITH WEAK DISTURBANCES ALOFT TO CREATE ADDITIONAL ROUNDS OF
SHOWERS AND THUNDERSTORMS.

GIVEN THE ABUNDANT MOISTURE IN PLACE...THERE WILL BE A THREAT FOR
FLASH FLOODING THROUGHOUT THE PERIOD...ESPECIALLY THURSDAY INTO
FRIDAY. ALTHOUGH UNUSUAL FOR THIS TIME OF YEAR...A MORE
GENERAL/WIDESPREAD FLOODING THREAT MAY ALSO TAKE SHAPE LATER IN THE
PERIOD...IF THERE ARE SEVERAL ROUNDS OF HEAVY RAINFALL.

ADDITIONALLY...A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY
WINDS CANNOT BE RULED OUT...PARTICULARLY WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

SS

The radar

The Northeast Alabama radar (KHTX), 83 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Limestone

When
July 28, 6:55 PM CST to 6:56 PM CST
Where
Limestone County, 1.71 mi NNW of Elkmont to 1.78 mi NNW of Elkmont
Rating
EF0
Path length
0.18 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
34.951, -86.996

A small tornado with estimated peak winds of 75 mph touched down on the west side of Highway 127 in the Elkmont community. The tornado tracked northeast before lifting in a heavily forested area on the east side of Highway 127. One local resident reported seeing the tornado. Several small trees were snapped and a few larger trees were also snapped in this area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyThe tornado archive for Alabama, 2009Warnings in Alabama, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180571.